Author Topic: Question About Plaquenil  (Read 405 times)

brizzo

  • Newbie
  • *
  • Posts: 23
Question About Plaquenil
« on: February 19, 2020, 08:24:28 AM »
Good Morning:

It's been a couple of months since I've been on. Simply... I got deeply depressed by what is going on so I withdrew for a bit from "life" and stewed in my juices.

I'm popping out. I got another Rheum who is ten times better than the last. I'm still in the process of a firm diagnosis but he is leaning towards Sjogren's (again) or MCTD or a combination of the two. My Raynaud's on my feet is bad as all get up. The Rheum wants me to take Plaquenil. I've my Rx right here. I am reluctant to take it till I speak to another Doctor about it. However, I thought I would check here first.

So... what ae the upsides and downsides to Plaquenil? Do I have to worry about my liver and taking a drink? Does it make you photosensitive? Is it well tolerated? What were your personal experiences?

Anything that anyone wants to relate, I would be grateful for.

With Much Thanks,

Bernie

Liz D.

  • Hero Member
  • *****
  • Posts: 819
Re: Question About Plaquenil
« Reply #1 on: February 19, 2020, 02:21:01 PM »
Bernie,

I personally feel much better taking Plaquenil.  It took about three months for it to get in my system and show a difference.  But for me, it helped with fatigue and joint pain.  I tolerate it very well and yes, I do have an occasional martini while on it.  I am photosensitive, but I believe just having Sj√∂grens can cause that.  Plaquenil may make one more so, but the benefits outweigh it .....for me.

I hope you can get more responses.

Liz D.
56 year old female
Sjogrens Syndrome (diagnosed 2004), Hypothryoidism, Asthma, Osteoporosis
Meds:  Plaquenil 400 mg; Synthroid 100mcg; Evoxac, Flovent, Flonase, Protonix 40 mg.,  Prozac 40 mg. Naproxen 500 mg., Hormone Replacement Therapy, vitamins, calcium, flaxseed, biotin

irish

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 13557
Re: Question About Plaquenil
« Reply #2 on: February 19, 2020, 08:15:32 PM »
I heave been taking Plaquenil for many years. I do stop taking it when I am on antibiotics as I seem to have increased central nervous system symptoms and feel hyper and nervous. Just staying off a a or so before the antibiotic and several days after I finish the antibiotic seems to make a different. I just restart the plaque nil then.

People fret about the possible eye issues but my daughter in law eye doctor says that if there is any problems one needs to make sure to have a good eye doc who is able to identify for sure if there is any problem. It has been shown , according to her, that the eye issues from plaguenil closely resemble another eye issue and people have been taken off then med without due cause.

Now the good thing is that years ago there were more eye issues but it was taken at a  higher dosage. Plaquenil is an anti parasitic drug used to treat malaria. It was given many years ago and people who had rheumatoid arthritis and other autoimmune or inflammatory diseases would find these health issues improved. The plaque nil has been given at much lower dosages to the autoimmune people with improvement in aching and fatigue. The inflammation seems to improve also.

One time I had a bad case of reflux and had to stop a couple of drugs for several months in order to get my stomach settled down again. I could not wait to restart my Plaquenil as my aching had gotten worse. Plaquenil can cause some stomach upset to be sure to take it with food and several hours from other medications. I found that taking mine around 4 Pm or so with crackers worked the best.

I get my eyes checked once a year. Some doctors require every 6 month eye checks when on Plaquenil. These eye checks on very in depth and they do scans to check your retina. Make sure that these checks are done. You will find that a lot of the older doctors will have more negative to say about the Plaquenil and the eyes and I think it is because of the medical training they had and maybe not having more current continuing education on the subject. Every state has somewhat different criteria for continuing ed.

I don't drink so worrying about my liver from this drug is not an issue. However, I think when we have chronic illness and take many meds we need to make sure that we watch our medication metabolism and the effect that alcohol has. If you do a search on this site you should find a lot of threads about this subject. New sjogrens patients always have lots of questions. With all this being said it is wise to remember that any and all medications can cause an issue at some time so it pays to keep aware. Good luck. irish

susanep

  • Hero Member
  • *****
  • Posts: 3682
  • Each Day Is A Miracle !
Re: Question About Plaquenil
« Reply #3 on: February 20, 2020, 07:37:43 AM »
I take my plaquenil every day, and it helps me. I have only been able to take one of the 2 pills I am suppose to be on due to my stomach, but I may go back to 2 when I can.

susanep
Sjogren's, Lupus, Rheumatoid Arthritis, Hypothyroid, Fibro, Sleep Apnea, Diabetes 2, Asthma, and Gerd.  (Meds I take) Omeprazole, Pilocarpine, Levothyroxine, Effexor, Cpap, Aspirin, Mobic, Prilosec,, Xanax, Restasis, Systane,Vitamin D3, Plaquenil, Gabapentin, Provigil , Advair, Nasonex, and Proventi

eye2dry

  • Hero Member
  • *****
  • Posts: 645
  • Sjogrens, RA, hypothyroid
Re: Question About Plaquenil
« Reply #4 on: February 20, 2020, 03:12:57 PM »
I have been on Paquenil for 10 years now.

I had awful foot pain, hip pain and it helped with that. I believe it also decreased my fatigue.

I took 200mg twice a day for 8 years, then it was decreased to 200mg once a day. I did not notice a return of my
previous problems. It does nothing for dry eyes or dry mouth. I did not ask to reduce dosage but the reccomendations come from the medical world .

I also take Cymbalta 60 mg once a day.....which helped with my knee pain.

Hope you experience relief with it.

Shelly
medications: synthroid- Cymbalta- plaquenil- lots of supplements

***Lord help me to be the person my dog thinks I am***

brizzo

  • Newbie
  • *
  • Posts: 23
Re: Question About Plaquenil
« Reply #5 on: March 01, 2020, 07:37:18 AM »
Thank you all for the information...

I have been hesitant to try the Plaquenil due to the gastro-issues. I'm going to have to start sometime. I suppose it will be today. I will get an eye exam in a week or so to get a baseline.

Ahhh... the joys of a chronic illness.

Again, with much gratitude... thank you.

deeindiana

  • Hero Member
  • *****
  • Posts: 519
    • Deb Perry Studio: photography & graphic arts
Re: Question About Plaquenil
« Reply #6 on: March 21, 2020, 04:59:38 PM »
Good luck with the plaquenil. I have stomach issues too (IBS)but it didn't seem to aggravate it. But I did learn after a couple months of trial and error that I cannot tolerate the full 400mg daily dose. I now only take 200mg. So we do have some options. Good luck!
Diagnosed June 2010.
Rheumy at University of Michigan Med Center. Age 52
Severely dry mouth & throat with difficulty swallowing, fibro, allodynia of the scalp.
Medications: Atenolol, Dexilant, Zoloft, Zocor, Flaxseed oil, Vit D, Nasonex, Plaquenil
I am my own worst enemy...

irish

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 13557
Re: Question About Plaquenil
« Reply #7 on: March 26, 2020, 11:26:43 PM »
Hi, Dee. I would think that taking the Plaquenil one pill in the morning and one in the evening would help cute down on stomach pain. Like you say, there is more than one way. Take care. Irish

ghostkiwi

  • Newbie
  • *
  • Posts: 33
Re: Question About Plaquenil
« Reply #8 on: March 27, 2020, 01:53:47 PM »
I can?t take plaquenil at all. It makes me violently sick and I feel like I?ve been poisoned. The first time I took it before bed and fell asleep. Two hours later I woke up vomiting and couldn?t sleep the rest of the night. Called my rheumy first thing in the morning and told her I could take this pill but she kept recommending cutting the pills in half and trying it for a couple weeks cause the symptoms might go away. But I was constantly nauseous, to the point just putting a half pill in my mouth made me start to vomit. I was so insanely tired and weak and lightheaded I could barely move. After two weeks of feeling like I?d been poisoned I stopped taking it and demanded a different kind of medication.
25 years old, Sjogren's, Syncope, chronic parotitis, Anemia, Pinched nerves in Neck, arthritis, Plaquenil, Methotrexate, Evoxac, Triamterene-HCTZ (for potential Meniere's Disease), Vitamin B 5, Iron Supplements, Restasis, Lotemax, artificial tears, traumeel, arnica